Providing comprehensive prehospital
care to overdose patients
By Simon Taxel, NRP, BA & Mohamed Hagahmed, MD, PHP
Medic 3 arrives on scene to find a 36-year-old male patient supine on the living room floor. The
patient is in respiratory arrest and fire department first responders are providing rescue
breaths with a bag-valve mask (BVM). The
patient has a bounding carotid pulse. A nasopharyngeal airway is placed in the patient’s left
nares and the patient is ventilated easily with
adequate bilateral lung sounds.
The floor is bare wood and the patient is
only wearing light undergarments. The ambient temperature in the room is approximately
55 degrees F. The patient’s roommate states
that he last saw the patient approximately six
hours ago. The crew notes that the patient’s
pupils are pinpoint and there is drug para-
phernalia surrounding the patient. There is
no evidence of trauma.
Assessment of the patient’s vital signs
reveals a heart rate of 123 beats per minute,
blood pressure of 122/86 mmHg, and an oxygen saturation of 98% with assisted ventilation (his room air oxygen saturation was 66%).
His initial end tidal CO2 is 70 mmHg and his
blood glucose is 269 mg/dL. The patient’s
skin is pale, dry and cold to the touch. After
establishing IV access and starting a normal
saline bolus, the crew administers 0.4 mg of
IV naloxone (Narcan).
After five minutes, his spontaneous respiratory effort improves and he becomes agitated and combative. The patient’s movement
isn’t purposeful and he isn’t able to speak.
The patient is placed on high flow oxygen
via non-rebreather mask. Reassessment of
vital signs reveals a heart rate of 140 beats per
minute, a blood pressure pf 134/83 mmHg, a
SpO2 of 99%, a respiratory effort of 30 breaths
per minute, and an EtCO2 of 34 mmHg. The
patient now has a Glasgow coma score of 8.
One of the first responders suggests an additional dose of naloxone because the patient is still
obtunded. Though the patient continues to exhibit
decreased mentation, he’s breathing adequately,
so there’s no indication to give additional naloxone. The crew captures an ECG which is unremarkable and prepares the patient for transport to